Laxative abuse could harm body's functioning

PEOPLE'S PHARMACY

May 06, 2001|By Joe Graedon and Teresa Graedon | Joe Graedon and Teresa Graedon,Special to the Sun; King Features Syndicate

Q.My 19-year-old daughter and her girlfriend have been taking laxatives for weight control for several months. They also take over-the-counter diet pills. My main concern is about the abuse of laxatives. Would you please print the harmful effects laxatives can cause? She won't listen to me.

A.Chronic laxative abuse can undermine the body's ability to eliminate waste on its own. We have heard from many elderly people who started using laxatives in their youth and became dependent upon them.

We are more concerned, however, about the potential interactions these young women might experience. Strong laxatives can deplete the body of potassium. In combination with a stimulant such as ephedra, an ingredient in many over-the-counter diet products, low potassium could trigger a heart rhythm abnormality. This can be fatal, even in healthy young people. We have heard from mothers whose adult children have died from using ephedra products, even without laxatives.

Laxatives are not an effective long-term weight-control strategy. Perhaps your daughter would benefit from counseling on healthy weight management.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of the People's Pharmacy, P.O. Box 52027, Durham, NC 27717, or e-mail them at their Web site (www.peoples pharmacy.com) on the Health Central.com network.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.